What if you were prescribed a medicine that actually made your already difficult illness worse?
That is precisely what has happened to hundreds of patients suffering from osteoporosis, osteopenia, and other bone loss conditions. Patients who took a class of drug known as “bisphosphonates” have suffered severe bone fractures, such as long bone femur fractures, as a direct result of their use of these drugs.
Over the past few years, there have been numerous safety concerns relating to the entire class of bisphosphonate drugs, which have been used by millions to treat osteoporosis, osteopenia, and other bone loss conditions. This class of drug includes:
Fosamax is the best known and most popular of these medications. It was approved for use in the United States in 1995. The safety concerns have raised such significant alarm that many prescribing physicians and patients are questioning whether the risks of the drugs outweigh the benefits, especially for patients with osteopenia. Patients with osteoporosis are questioning whether long-term use of the drugs provides sufficient benefit, given the severe complications.
The first safety concern regarding these osteoporosis drugs related to the development of osteonecrosis of the jaw (also known as “ONJ” or “bisphossy-jaw”). This very serious condition involves necrosis (death of bone) in the jaw bone. This condition can rarely occur spontaneously, but tends to come about after major dental procedures, such as tooth extractions. Early symptoms include pain and inflammation of the gums or oral tissue, drainage and infection, and leads to lesions and exposed bone. Sadly, there is no cure for ONJ, and patients who suffer extreme cases usually end up having portions of their jaw resected. It was not until 2005 that Bisphosphonate manufacturers finally acknowledged these adverse effects and added the risks to the drug labels. Even today, many patients and dentists are ill-informed about this potential for harm, and, given the drugs’ extremely long half-life, patients may be at risk for the development of osteonecrosis for up to 10 years after discontinuing the medications. Thislong half-life is especially true for patients receiving the high-dose IV bisphosphonates Aredia and Zometa, which are often given to patients as a part of their chemotherapy regimen for bone metastases.
The second and third waves of safety issues relating to osteoporosis drugs related to reports of arrhythmias and a possible link to esophageal cancer. Many patients have discontinued taking oral bisphosphonates or switched to injectable forms of the drugs due to esophageal irritation and discomfort. In fact, patients should take the medication on an empty stomach, swallow the pill with water, and remain upright for at least thirty minutes afterward in order to minimize the irritation. These recommendations are supposed to reduce the risk of inflammation in the esophagus, which has been theorized to be related to the development of esophageal cancer. The FDA has documented at least 68 cases of esophageal cancer in patients using oral bisphosphonates, many of whom died, but has not yet drawn a clear link. Early studies indicate that patients taking these osteoporosis drugs face twice the risk of esophageal cancer than the general population, especially when used long-term.